MAUDE Adverse Event Report: MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE BREAST PUMP - SINGLE; PUMP, BREAST, POWERED
Model Number 101034712
Health Effect - Clinical Codes Inflammation (1932); Fungal Infection (2419)
Date of Event 01/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service did not conduct troubleshooting with the customer due to her having mastitis and thrush at the time of the call.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.The customer was contacted by a complaint handler on multiple occasions to get additional information, with no response as of the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.It cannot be definitively concluded that the pump caused or contributed to the customer's thrush.Reported issues of thrush were investigated under (b)(4) and the root causes were identified as: lack of education/training to mothers on breast feeding and breast milk pumping; insufficient guidance on breast shield sizing to prevent nipple trauma; insufficient personal hygiene practices prior to breast milk pumping or breast feeding; and no access to or not following the manufactures' instructions for the cleaning and sanitation of the breast milk pumping components.No corrective actions resulted as it was determined that detailed instructions are available and adequate in both printed and on-line formats for cleaning breast milk pumping equipment, personal hygiene, proper breast shield sizing to prevent nipple soreness/trauma, which can lead to skin breaches, allowing for the potential introduction of yeast.
 
Event or Problem Description
On (b)(6) 2019, the customer reported to medela llc that the suction on her freestyle breast pump was low and she keeps developing mastitis, for which she was prescribed an antibiotic.She additionally alleged that she had thrush and her doctor advised her to get a new pump.

Brand Name
FREESTYLE BREAST PUMP - SINGLE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug, 6341
SZ  6341
MDR Report Key8270479
Report Number1419937-2019-00013
Device Sequence Number19236670
Product Code HGX
UDI-Device Identifier00020451670607
UDI-Public00020451670607
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101034712
Device Catalogue Number101034712
Device Lot NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2019
Initial Report FDA Received Date01/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;